Cyclosporin-A reduces erythropoietin production and, together with the inhibitory effect of cytokines on erythropoiesis, may be potentially responsible for the anaemia observed in some patients after heart transplantation. Two children given cardiac transplantation and receiving cyclosporin-A developed transfusion-dependent hyporegenerative anaemia, Erythropoietin production was inappropriately low for the degree of anaemia, with an observed/predicted log(serum EPO) ratio of 0.54 and 0.49, respectively. The children were treated with rHuEPO at a dose of 75 U/kg three times weekly for 1 month and then twice weekly via subcutaneous injection. No further transfusion was necessary and restoration of normal erythroid activity was obtained, with normal haemoglobin values. No adverse effects were observed. Our experience suggests that recombinant human erythropoietin may be useful in treating the anaemia associated with cardiac transplantation.
|Number of pages||3|
|Journal||British Journal of Haematology|
|Publication status||Published - 1994|
- Cardiac transplantation
- Hyporegenerative anaemia
ASJC Scopus subject areas